Missouri, 2021

Damaging Winds in Missouri, May 8, 2021

May 8, 2021 · NWS EAX · 5 events in 3 counties and zones

Late in the evening a line of strong storms moved into western Missouri, bringing some marginally severe thunderstorm winds, and some isolated damage to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Late in the evening a line of strong storms moved into western Missouri, bringing some marginally severe thunderstorm winds, and some isolated damage to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 8, 10:24 PM CST, 11 minutes earlier.

Area forecast discussion, May 8, 10:24 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1124 PM CDT Sat May 8 2021

.Mesoscale Discussion...
Issued at 1122 PM CDT SAT MAY 8 2021

The line of storms is entering into the western side of the CWA.
The southern edge of this line has been tracking along the warm
front and CAPE boundary as the entire complex moves toward the
south and east. The complex is quickly organizing into a bow as
it approaches the KC metro. As the low level jet ramps up, storms
along the southern edge of the boundary (south of St Joe and
Chillicothe) are most likely to retain strong to severe
characteristics. Wind is still the primary hazard with reports of
70 MPH winds in some storms. High shear and helicity values ahead
of the line coupled with its fast motion still present the
possibility for spins ups along the leading edge of the bow.
Quarter sized hail and flash flooding of creeks, streams, and
impervious surfaces are possible as well.

&&

.Discussion...
Issued at 300 PM CDT SAT MAY 8 2021

Key Messages:

1) A severe MCS/squall line is expected to move out of northeast
Kansas late this evening and through the KC metro between roughly
11 PM tonight and 3 AM Sunday morning before weakening as it
continues toward central Missouri.

2) The primary hazard will be strong straight line wind gusts
along the leading edge of the squall line. Widespread gusts of 40 to
50 mph will be likely with a few gusts as high as 60 to perhaps
even 70 mph. Hail will likely range from pea size to quarter size.
A brief tornado or two also cannot be ruled out.

3) Rainfall totals will likely range from 1 to 1.5" leading to
some urban and small stream flooding concerns.

Discussion:

Water vapor imagery this afternoon shows ascent out ahead of the
approaching mid level shortwave trough across the South Central
Plains with the center of the surface low currently located over
northwest Kansas. A warm front extends eastward from this surface
low across northern Kansas and through Kansas City down toward the
Lake of the Ozarks. As such, the temperatures south of the warm
front are around 75 degrees with mostly clear skies while north of
the warm front is much cooler and socked in under a low to mid
level cloud deck. This warm front may draw a bit further north
through the day today before stalling out somewhere along a St.
Joseph to Boonville line.

Convective initiation is expected near the surface low across
north central Kansas this afternoon. Storms will move eastward
and grow upscale into a squall line/MCS by late evening as it
approaches our area. The low level jet will increase late tonight
as the squall line approaches, which should help keep the squall
line severe through the St. Joseph to KC metro with up to 1500 to
2000 J/kg of ML CAPE. Low level wind shear will also be quite
strong, with 0-1 km and 0-3 km bulk shear likely exceeding 40
knots. Severe straight line wind gusts will be the primary threat
as CAMs indicate that bowing segments will be probable. Also given
the very strong low level wind shear and the presence of an
east/west quasi stationary warm frontal boundary, a couple brief
tornadoes will be possible. While hail will not be the main
threat, pea size to perhaps even quarter size hail will be
possible. CAM guidance continues to suggest the severe MCS/squall
line entering the west/northwest side of the KC metro by around 11
PM to midnight tonight, moving through the metro by around 2 AM
Sunday morning before weakening as it travels toward the Ozarks
and central Missouri. Rainfall totals will likely range from 1 to
1.5", potentially leading to some urban and small stream flooding
issues.

All residual shower and thunderstorm activity should exit east of
the region by Sunday morning. Sunday afternoon will be chilly with
plenty of cold air advection and cloud cover behind the passing
trough, with temps in the low 50s. Cooler than normal temperatures
will persist into mid to lake week before finally getting back
into the 70s by the weekend. There will be a couple slight chances
for showers around mid week, but no significant rain is expected
through next work week.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 652 PM CDT SAT MAY 8 2021

VFR conditions are expected to remain at the terminals for the
next couple of hours. A squall line moves through the region
during the overnight hours. Isolated showers and thunderstorms,
some strong, are expected ahead of the squall; however the most
impactful storms are expected to move through STJ around 03Z- 05Z
with impacts at MCI/MKC/IXD around 04-07Z. Significant impacts to
CIGs and VIS are expected as well as very gusty winds approaching
35-45 kts within storms. Frequent lightning and around quarter
size hail are expected within the line. Rain lingers behind the
squall for few hours clearing before sunrise. Low clouds remain
over the region keeping CIGs under 2500ft for the remainder of the
period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Mesoscale...Pesel
Discussion...BMW
Aviation...Pesel
Hazardous weather outlook, May 8, 12:55 PM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
155 PM CDT Sat May 8 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
155 PM CDT Sat May 8 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

Storms are expected to affect the area tonight, mainly after 9 PM.
Some storms are expected to produce damaging winds up to 70 mph and
large hail up to the size of half dollars however an isolated
tornado cannot be ruled out. In addition to the severe weather, heavy
rainfall will be possible with these storms with 1 to locally 3
inches of rain. This may lead to localized flash flooding and minor
river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 86 km away, was scanning. The volume nearest the first event began at 04:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Platte

When
May 8, 10:35 PM CST to 10:38 PM CST
Where
Platte County, 1.74 mi ESE of Weston
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.410, -94.890

A tree fell onto a home near Weston, requiring response from local fire department.

Thunderstorm Wind, Clay

When
May 8, 10:57 PM CST to 11:00 PM CST
Where
Clay County, 3 mi WNW of Paradise
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.450, -94.570

A 60 mph wind gust was reported near the intersection of HWY 169 and State Route W.

Thunderstorm Wind, Clay

When
May 8, 10:58 PM CST to 11:01 PM CST
Where
Clay County, 3.99 mi ENE of Nashua
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.320, -94.510

A tree was reported down just east of Smithville. It is unknown what kind of tree, or how big it was.

Thunderstorm Wind, Clay

When
May 8, 11:15 PM CST to 11:18 PM CST
Where
Clay County, 3.19 mi NNW of Excelsior Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.390, -94.260

A couple trees were down in Watkins Mill State Park.

Thunderstorm Wind, Caldwell

When
May 8, 11:27 PM CST to 11:30 PM CST
Where
Caldwell County, 1.6 mi W of Cowgill
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.570, -93.960

Property owner near Cowgill reported a few 1 to 2 foot diameter trees down, along with some shingle damage to the roof of the home and a metal roof peeled back on the barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959956, 959961, 959957, 959958, 959960.